Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Cheyenne, WY

June 16, 2018Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 16, 2018, 2:25 PM MDT for Laramie County, Wyoming. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2018, 2:25 PM MDT (20:25 UTC)
Expired
Jun 16, 2018, 2:53 PM MDT
In force
28 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 2 km from the middle of the area, began a volume at 20:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.4 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2668 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

835 
WUUS55 KCYS 162025
SVRCYS
WYC021-162115-
/O.NEW.KCYS.SV.W.0090.180616T2025Z-180616T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
225 PM MDT SAT JUN 16 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  South central Laramie County in southeastern Wyoming...

* Until 315 PM MDT

* At 225 PM MDT, a severe thunderstorm was located near Rockport, or
  11 miles south of Cheyenne, moving north at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park,
  North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley
  High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 18.
 Interstate 80 in Wyoming between mile markers 354 and 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4125 10499 4125 10454 4100 10466 4100 10494
TIME...MOT...LOC 2025Z 188DEG 15KT 4097 10479 

HAIL...1.00IN
WIND...60MPH
 
$$

Hahn
1 follow-up statement
569 
WWUS55 KCYS 162053
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
253 PM MDT SAT JUN 16 2018

WYC021-162103-
/O.CAN.KCYS.SV.W.0090.000000T0000Z-180616T2115Z/
Laramie WY-
253 PM MDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL LARAMIE COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However small hail is
still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 1100 PM MDT for
southeastern Wyoming.

LAT...LON 4125 10499 4125 10454 4100 10466 4100 10494
TIME...MOT...LOC 2051Z 188DEG 15KT 4109 10477 

$$

Hahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:30 PM MDT, 55 minutes earlier.

Area forecast discussion, Jun 16, 1:30 PM MDT, 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
130 PM MDT Sat Jun 16 2018

.SHORT TERM...(This evening through Sunday)
Issued at 107 PM MDT Sat Jun 16 2018

Main threats for today are the chance for severe storms this afternoon
and the heavy rainfall and possible flooding tonight. Aloft an
upper low was moving over the Great Basin. The 19z Surface
analysis showed a stalled stationary front over the western
Nebraska Panhandle. Pooled along the front was very deep moisture
with dewpoints in the middle 60s. Regional soundings and satellite
obs showed a well defined atmospheric river from the remnants of
Hurricane Bud. This mid level moisture and cloud cover will make
its way over the northern plains this afternoon and evening.
Showers and thunderstorms are expected to develop along the
stationary front this afternoon in an informant characterized by
moderate instability and deep layer shear. This should lead to
organized convection capable of damaging winds and large hail.

More storms will develop tonight over the mountains of northern
and central colorado moving north into southern Wyoming. These
storms will be tapping into abundant tropical moisture with 700 mb
mixing ratios over 12g/kg. These likely low topped storms will be
capable of very heavy rainfall up to several inches per hour in
the most intense cores. Heavy rainfall overnight and through
Sunday prompted a Flash Flood Watch as models show QPF well above
an inch for most areas with higher amounts possible where storms
move through.

.LONG TERM...(Sunday night through Saturday)
Issued at 107 PM MDT Sat Jun 16 2018

Thunderstorms will continue Sunday night before dissipating
Monday morning. Another round of storms is expected to develop
over the mountains and move east Monday afternoon as the upper low
cuts off over the Four Corners region. This will begin a week of
unsettled weather as multiple rounds of showers and storms move
through. Abundant moisture will exist through the week suggesting
a continued threat of heavy rainfall. In addition to the heavy
rain, temperatures will plunge compared to recent trends. Daytime
high temperatures will be limited to the 50s or the 60s across
southeastern wyoming and western nebraska. This is quite a
significant change compared to the 80s and 90s we have seen over
the last few days. Unsettled weather will continue in the long
term as a series of upper level troughs move across northern
Wyoming

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1238 PM MDT Sat Jun 16 2018

Main concern for this TAF cycle was trying to refine timing of
afternoon thunderstorms and coverage of convection during the
overnight hours. Altho all terminals will begin in VFR, expect
gradual deteriorating conditions thru the day as thunderstorm
activity becomes more widespread. Thunderstorm coverage will begin
the afternoon isolated, but will become widespread by evening and
during the overnight period. Will monitor this afternoon as adjust
onset timing accordingly.

&&

.FIRE WEATHER...
Issued at 107 PM MDT Sat Jun 16 2018

Fire Weather concerns will be low as a very wet and active period
develops this weekend amid a stalled front and ample tropical
moisture. The ongoing Badger Creek fire will likely see wetting
rain through the weekend which could lead to flash flooding on the
burn scar. &&

.HYDROLOGY...
Issued at 107 PM MDT Sat Jun 16 2018

Deep moisture from the remnants of hurricane Bud and a stalled
stationary front will bring numerous rounds of showers and
thunderstorms to southeast Wyoming and western Nebraska this
afternoon through this weekend. The deep tropical moisture will
lead to very efficient rain producing cells capable of multi inch
per hour rain rates. Flash Flooding will be possible through this
weekend. Of particular concern is the burnscar from the ongoing
Badger Creek Fire. Any storms that move over this area will need
to be watched closely as excess run off from the burnscar could
rapidly inundate adjacent basins. The other area of interest will
be along a stalled frontal boundary through the Nebraska
panhandle. Training cells could produce heavy rainfall across this
area through the weekend.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flash Flood Watch from 6 PM MDT this evening through Sunday
     afternoon for WYZ114.

     Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for WYZ107-108-118.

NE...Flash Flood Watch from midnight MDT tonight through Sunday
     afternoon for NEZ002-003-019-095-096.

&&

SHORT TERM...ADL
LONG TERM...ADL
AVIATION...CAH
FIRE WEATHER...ADL
HYDROLOGY...ADL
Hazardous weather outlook, Jun 16, 3:23 AM MDT, 11 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
323 AM MDT Sat Jun 16 2018

NEZ020-021-054-055-WYZ101>106-109>113-115>117-119-170930-
Banner-Morrill-Kimball-Cheyenne-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-East Laramie County-
323 AM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered showers and thunderstorms will occur this afternoon,
then become more numerous tonight. Some storms this afternoon and
evening may become strong to severe, producing large hail and
strong winds. A few storms will likely produce locally heavy rain,
especially tonight.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019-095-096-WYZ107-108-114-118-170930-
Dawes-Box Butte-Scotts Bluff-North Sioux-South Sioux-
East Platte County-Goshen County-Snowy Range-
Central Laramie County-
323 AM MDT Sat Jun 16 2018

This hazardous weather outlook is for portions of western
Nebraska...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

A Flash Flood Watch is in effect for the Snowy Range from 6 pm
tonight to 6 pm Sunday. A Flash Flood Watch is in effect for other
locations from midnight tonight to 6 pm Sunday. Showers and
thunderstorms will be scattered today, then increase to numerous
coverage tonight and Sunday. Some storms will likely produce
locally heavy rain and possible flash flooding.

A few thunderstorms this afternoon and evening may become strong
to severe, primarily across the Nebraska Panhandle, producing
possible strong winds and large hail.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Scattered showers and thunderstorms will be most common during the
afternoons and evenings.

.Spotter information statement...

Spotter activation will not be needed.

Rubin

In the hours before

Special weather statement, Jun 16, 2:08 PM MDT, 17 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
208 PM MDT SAT JUN 16 2018

WYZ117-118-162030-
Central Laramie County WY-South Laramie Range Foothills WY-
208 PM MDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY
UNTIL 230 PM MDT...

At 208 PM MDT, Doppler radar was tracking a strong thunderstorm over
Rockport, or 16 miles south of Cheyenne, moving north at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne, South Greeley, Warren AFB, Frontier Park, Warren Af Base,
Ranchettes, Fox Farm-College and South Greeley High.

This includes the following highways...
 Interstate 25 in Wyoming between mile markers 1 and 13.
 Interstate 80 in Wyoming between mile markers 355 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4118 10496 4117 10455 4100 10462 4100 10491
TIME...MOT...LOC 2008Z 184DEG 15KT 4091 10479

Hahn

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 6:04 PM MDTSpecial Weather StatementCYSGoshen41 min
Jun 15, 6:46 PM MDTSpecial Weather StatementCYSGoshen44 min
Jun 15, 9:06 PM MDTSpecial Weather StatementCYSPlatte39 min
Jun 16, 1:47 AM MDTFlash Flood WatchCYSAlbany, Carbon, Goshen, Laramie, Niobrara, Platte37 hr
Jun 16, 2:08 PM MDTSpecial Weather StatementCYSLaramie22 min
Jun 16, 3:33 PM MDTAreal Flood AdvisoryCYSLaramie3 hr
Jun 16, 4:30 PM MDTSpecial Weather StatementCYSLaramie30 min
Jun 16, 5:00 PM MDTSpecial Weather StatementCYSLaramie45 min
Jun 16, 5:40 PM MDTSevere Thunderstorm WarningCYSLaramie35 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.